Kansas, 2010

Flash Flooding and Flood in Kansas, July 14 to 15, 2010

July 14 to 15, 2010 · NWS TOP · 6 events in 5 counties and zones

Strong thunderstorms moved across portions of north central and northeast Kansas bringing some strong, damaging winds to the area. Later that night, as more storms formed across northeast and east central Kansas some minor flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong thunderstorms moved across portions of north central and northeast Kansas bringing some strong, damaging winds to the area. Later that night, as more storms formed across northeast and east central Kansas some minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 5:40 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 14, 5:40 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 14 2010

.UPDATE...

UPDATED FOR 00Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

VFR CONDITIONS WILL LARGELY PREVAIL THROUGH THE TAF PERIOD.
EXCEPTION WILL RESIDE WITH ANY CONVECTIVE ACTIVITY IMPACTING TAF
SITES OVERNIGHT INTO TOMORROW...ALTHOUGH PREDICTABILITY IS TOO
LOW FOR TEMPO GROUP ATTM. BEST CHANCES FOR VICINITY CONVECTION
WILL BE AFTER 04-06Z...WITH CHANCES CONTINUING INTO THU.

BLAIR

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED JUL 14 2010/

DISCUSSION...

HOT AND HUMID CONDITIONS CONTINUE TODAY ACROSS THE AREA WITH HIGH
TEMPS IN THE MID 90S IN THE EAST AND UPPER 90S WEST. DEWPOINT
TEMPS ARE IN THE MID TO UPPER 70S AND BRINGING DANGEROUS HEAT
INDICES OF 105 TO AROUND 110 ACROSS MOST OF THE AREA. SOME MIXING
HAS BROUGHT TDS DOWN A FEW DEGREES FAR WEST KEEPING THE NUMBERS
ACROSS THE AREA GENERALLY IN ADVISORY CRITERIA. WEAK CONVECTION
ONGOING ACROSS NEBRASKA ATTM WITH STRONGER FRONT BACK WESTWARD.

WILL LET ADVISORY GO AS SCHEDULED AROUND 9PM WHEN HEAT INDICES
SHOULD BE FALLING. CONCERN BEYOND THE HEAT WILL BE CHANCES FOR
STRONG CONVECTION THIS EVENING AND OVERNIGHT AS FRONT MOVES INTO
THE AREA. FACTORS IN FAVOR FOR STRONG TO SEVERE STORM DEVELOPMENT
ARE STEEP LAPSE RATES BETWEEN 800-600MB AND NEARLY 2 INCHES OF PW
IN THE MORNING SOUNDING. HOWEVER SHEAR IS WEAK...AND CURRENT
CONVERGENCE ALONG THE FRONT IS ALSO. FLOW ALOFT IS WESTERLY AND
PARALLEL TO THE FRONT...AND APPEARS TO LACK A SYNOPTIC FEATURE TO
TRIGGER STORMS IN OUR AREA. BETTER CHANCE WILL LIKELY BE FOR
STORMS TO DEVELOP IN NEBRASKA AND PROPAGATE SE INTO OUR CWA...BUT
WILL ENCOUNTER A WEAK LLJ THAT CONTINUES TO WEAKEN IN THE
OVERNIGHT HOURS. FOR SENSIBLE WX FCST KEPT LIKELY POPS FOR 0-6Z
HOURS ACROSS THE NORTH AND SPREAD THOSE SOUTH AND EAST AFTER
MIDNIGHT. STORMS COULD BRING STRONG WINDS AND HAIL...AND WITH
STRENGTH OF THE MID LEVEL LAPSE RATES AND ENHANCED STRETCHING CAN
SEE A SMALL TORNADO THREAT AS WELL. SPEED OF THE FRONT WILL
LIKELY BE ACCELERATED BY STORM OUTFLOWS AND WILL MAKE TRUE
POSITION DIFFICULT TO DISCERN FOR THURSDAYS WEATHER. MORE CLOUDS
OR EARLY RAIN MAY DECREASE THE HEAT THREAT AND WILL NOT CARRY AN
ADVISORY AT THIS TIME. WILL HAVE HIGHS IN THE UPPER 80S TO LOWER
90S EAST TO WEST ACROSS THE AREA.

THE SURFACE FRONT SETTLES INTO THE OZARKS THURSDAY NIGHT AND
FRIDAY. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL
PLAINS TAKING THE EDGE OFF THE RECENT HOT AND HUMID WEATHER.
HOWEVER...HIGH TEMPERATURES WILL STILL REACH THE LOWER TO MID 90S
WITH PRECIPITABLE WATER VALUES LINGERING AROUND AN INCH TO AN
INCH AND A HALF.

THE SURFACE HIGH BUILDS TO THE EAST WITH THE SOUTHWEST UPPER
LEVEL RIDGE BUILDING INTO THE PLAINS. A SURFACE TROUGH ACROSS THE
HIGH PLAINS WILL DEEPEN WITH THE APPROACH OF AN UPPER TROUGH
DIGGING ACROSS THE NORTHERN PLAINS. SOUTHERLY FLOW WILL INCREASE
IN RESPONSE TO A TIGHTER PRESSURE GRADIENT ACROSS THE REGION
LIFTING A WARM FRONT NORTH THROUGH THE PLAINS.

THIS FRONT IS EXPECTED TO LINGER ALONG THE NEBRASKA BORDER. THE
GFS AND ECMWF DEPICT UPPER FLOW TRANSITIONING TO THE NORTHWEST.
SHORTWAVES MOVING THROUGH THIS FLOW INTERACTING WITH THE FRONT
AND AN UNSTABLE AIRMASS WILL BRING THE POTENTIAL OF AN MCS
SUNDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY BEFORE
BOUNDARY LIFTS NORTH OF THE AREA MID WEEK.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&
Hazardous weather outlook, Jul 14, 3:21 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT WED JUL 14 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
421 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES IN THE 105 TO 100 DEGREE RANGE ARE EXPECTED
TODAY AND A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY EVENING.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN FAR NORTH
CENTRAL KANSAS AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS
ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING AND TONIGHT AS
THE FRONTAL BOUNDARY MOVES ACROSS THE AREA. SOME OF THE STORMS MAY
BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT
ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL AGAIN BE POSSIBLE
NEAR THE NEBRASKA BORDER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Republic

When
July 14, 6:29 PM CST to 6:36 PM CST
Where
Republic County, 0.53 mi W of New Tabor to 4.15 mi S of Munden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -97.540

Trained spotters reported 60 mph wind gusts across Republic County.

Thunderstorm Wind, Washington

When
July 14, 6:54 PM CST to 7:34 PM CST
Where
Washington County, 1.27 mi WNW of Haddam to 2.07 mi S of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -97.320

Trained spotters reported wind gusts of 60 mph in Washington County.

Thunderstorm Wind, Cloud

When
July 14, 7:21 PM CST to 7:28 PM CST
Where
Cloud County, 0.53 mi E of Concordia to 1.27 mi ENE of Ames
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -97.660

ASOS in Concordia measured a 61 mph wind gust. A trained spotter also reported 60 mph wind near Clyde.

Flood, Lyon

When
July 15, 12:00 AM CST to 1:00 AM CST
Where
Lyon County, 2.21 mi NE of Emporia to 2.79 mi ESE of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.426, -96.156

Very heavy rainfall caused street flooding in Emporia.

Flash Flood, Coffey

When
July 15, 1:56 AM CST to 2:56 AM CST
Where
Coffey County, 4.95 mi NNW of Ottumwa to 4.75 mi NNW of Ottumwa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.340, -95.850

Flash flooding was reported along Benedict Creek at 22nd and Garner.

Flash Flood, Lyon

When
July 15, 2:05 AM CST to 3:05 AM CST
Where
Lyon County, 7.04 mi NNE of Plymouth to 8.23 mi NNE of Plymouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.513, -96.268

Water was reported running across Americus Road, just north of Americus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254210, 254215, 254216, 254208, 254205, 254206.